Hail, Sheridan
- When
- July 12, 5:12 PM MST
- Where
- Sheridan County, 6.91 mi N of Gordon
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.900, -102.200
Isolated thunderstorms developed over the Pine Ridge of northern Sheridan county during the early evening hours of July 12th. These storms became severe over northeastern Sheridan county where they produced quarter sized hail north of Gordon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated thunderstorms developed over the Pine Ridge of northern Sheridan county during the early evening hours of July 12th. These storms became severe over northeastern Sheridan county where they produced quarter sized hail north of Gordon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 12, 4:23 PM MST, 49 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 623 PM CDT Fri Jul 12 2024 .KEY MESSAGES... * A marginal risk (risk level 1 of 5) of severe thunderstorms are possible this evening across portions of the Panhandle and the Sandhills with hail, briefly strong winds, and lightning being the main threats. * Dangerous heat continues through Monday with heat advisories in effect as heat indices rise above 100 degrees. * Cooler temperatures return on Tuesday lasting through the end of the week as highs fall back into the 80s. * Active weather returns on Tuesday with near-daily afternoon and evening thunderstorms, although, the risk of severe storms remains uncertain. && .SHORT TERM /THROUGH MONDAY/... Issued at 354 PM CDT Fri Jul 12 2024 Isolated showers and thunderstorms will develop across portions of the Panhandle and into the Sandhills as a shortwave trough tracks across western Nebraska. Significant instability exists across much of the Sandhills and eastern Panhandle, however, latest model soundings suggest enough of a capping inversion to help limit convection. On the other hand, if a parcel can force their way through the inversion, due to outflow from western storms, convection will be possible further to the east. With ample instability, these storms will have the potential to quickly become severe before more stable air moves in after sunset. Hail and briefly gusty winds along with frequent lightning will all be possible in these isolated thunderstorms. An another round of more widespread stratiform rain with embedded thunderstorms is possible overnight, however, these are not expected to be severe. The majority of the weather through Monday will remain calm and dry. Some additional thunderstorm chances return on Saturday evening as another short wave pushes through South Dakota. A stray storm may move across northern Nebraska before quickly exiting or diminishing. The main concern through Monday will be the extremely hot temperatures. Latest models suggest 850 mb temperatures well into the 28 to 32 degree C range which will result in surface high temperatures in the upper 90s to low 100s. This combined with increasing surface dewpoints will allow for heat indices to rise to dangerous levels into the 100 to 105 range. Those with outside activities will need to take extra precautions this weekend and into Monday as these temperatures may result in heat related illnesses. Heat advisories remain in effect for much of north central and western Nebraska through Monday before temperatures begin to moderate. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Issued at 354 PM CDT Fri Jul 12 2024 Active weather returns on Monday night as a frontal system moves across Nebraska. Severe storms may be possible as the front provides enough lift and instability increases through the afternoon. Storms will develop across the Panhandle and move eastward through the evening with the best chance for severe storms after 7pm CT. Additional details on severe probability and development will become clearer in the next few days. Additional rain and thunderstorm chances continue through Thursday as several disturbances affects the area. Near daily thunderstorm chances are possible, however, the severe risk remains uncertain a this time. In addition to increased rain chances through next week, this front will also bring much cooler temperatures to north central Nebraska. Highs return to near normal in the 80s for Tuesday through Thursday with lows in the upper 50s to low 60s. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 623 PM CDT Fri Jul 12 2024 VFR conditions are expected to continue through western and north central Nebraska tonight through tomorrow evening. Of concern will be the potential for isolated to scattered thunderstorms across western and north central Nebraska tonight. Latest CAM guidance keeps storms developing more across northwest Nebraska and western Cherry county. At this time, current thinking is that storms should avoid both terminals, however, this may need amendments if a storm quickly develops in vicinity of a terminal. && .LBF WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM CDT /noon MDT/ Saturday to 7 PM CDT /6 PM MDT/ Sunday for NEZ004>010-022>029-035>038-056-094. Heat Advisory until 7 PM CDT /6 PM MDT/ Monday for NEZ057>059- 069>071. && SHORT TERM...Kulik LONG TERM...Kulik AVIATION...Richie
Hazardous Weather Outlook National Weather Service North Platte NE 1121 AM CDT Fri Jul 12 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-131630- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1121 AM CDT Fri Jul 12 2024 /1021 AM MDT Fri Jul 12 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Dangerous heat begins today for portions of western Nebraska, primarily in the panhandle and south of I-80, where highs will reach the mid to upper 90s. Scattered thunderstorms develop in northwest Nebraska late this afternoon and will spread southeast through the evening. Some storms may be strong or severe, with hail and wind being the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The heat wave takes over all of western and north central Nebraska this weekend with many locations exceeding 100 for either afternoon highs or heat index values. Relief comes Monday for the Sandhills and Tuesday for areas south of the interstate. Thunderstorm chances increase again late Sunday and continue through midweek, with the greatest potential for widespread moisture coming Tuesday. The severe threat is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Preliminary Local Storm Report
National Weather Service North Platte NE
529 PM CDT Fri Jul 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Extreme Heat 1 N North Platte 41.14N 100.77W
07/12/2024 M102 F Lincoln NE Mesonet
Mesonet station EW7234 North Platte
(midtown).
0405 PM Extreme Heat 5 NE Hershey 41.20N 100.93W
07/12/2024 M101 F Lincoln NE Mesonet
Mesonet station EW5818 North Platte.
0410 PM Extreme Heat 1 ESE North Platte 41.13N 100.75W
07/12/2024 M101 F Lincoln NE Mesonet
Mesonet station EW6000 North Platte 1SE.
0435 PM Extreme Heat 3 S North Platte 41.09N 100.77W
07/12/2024 M101 F Lincoln NE Mesonet
Mesonet station NB068 North Platte 3S.
0440 PM Extreme Heat 8 SSE Bartlett 41.78N 98.49W
07/12/2024 M101 F Wheeler NE Mesonet
Mesonet station 2073D Bartlett 8SSE.
0440 PM Extreme Heat Chambers 42.20N 98.75W
07/12/2024 M101 F Holt NE Mesonet
Mesonet station DW6767 Chambers.
0455 PM Extreme Heat 1 NNW Imperial 40.53N 101.65W
07/12/2024 M101 F Chase NE Mesonet
Mesonet station DVI08161 Imperial.
0205 PM Extreme Heat 4 NNW Ainsworth 42.60N 99.90W
07/12/2024 M100 F Brown NE Mesonet
Mesonet station DVI10084 Ainsworth 4NW.
0355 PM Extreme Heat 7 SSW Ewing 42.16N 98.39W
07/12/2024 M100 F Holt NE Mesonet
Mesonet station DVI05950 Ewing 7SSW.
0405 PM Extreme Heat 3 SSW North Platte 41.10N 100.80W
07/12/2024 M100 F Lincoln NE Mesonet
Mesonet station DVI10475 North Platte 2SW.
0440 PM Extreme Heat 1 N Valentine 42.88N 100.55W
07/12/2024 M100 F Cherry NE Mesonet
Mesonet station EW3958 Valentine 1N.
0450 PM Extreme Heat 1 W North Platte 41.13N 100.80W
07/12/2024 M100 F Lincoln NE Mesonet
Mesonet station GW1126 North Platte.
&&Special Weather Statement
National Weather Service North Platte NE
611 PM CDT Fri Jul 12 2024
NEZ005-006-008-130000-
Brown NE-Eastern Cherry NE-Keya Paha NE-
611 PM CDT Fri Jul 12 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CHERRY...
NORTHWESTERN BROWN AND SOUTHWESTERN KEYA PAHA COUNTIES THROUGH 700 PM
CDT...
At 610 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Valentine, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Johnstown, Wood Lake, Bobcat State Wildlife Management Area, Antelope
Peak, Moon Lake, Meadville, and North River Trail.
This includes the following highways...
Highway 20 between mile markers 202 and 237.
Highway 83 between mile markers 195 and 204, and near mile marker
207.
Highway 12 between mile markers 39 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.
&&
LAT...LON 4270 10060 4286 10047 4284 9976 4225 10016
TIME...MOT...LOC 2310Z 300DEG 23KT 4274 10044
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service North Platte NE
626 PM CDT Fri Jul 12 2024
NEZ094-130000-
Western Cherry NE-
626 PM CDT Fri Jul 12 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHERRY COUNTY
THROUGH 700 PM CDT...
At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles southeast of Gordon, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Highway 61 crossing the Snake River.
This includes Highway 61 between mile markers 198 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4263 10203 4270 10195 4261 10161 4242 10185
TIME...MOT...LOC 2326Z 304DEG 18KT 4262 10192
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BrownSpecial Weather Statement
National Weather Service North Platte NE
612 PM MDT Fri Jul 12 2024
NEZ004-130045-
Sheridan NE-
612 PM MDT Fri Jul 12 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SHERIDAN COUNTY
THROUGH 645 PM MDT...
At 611 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gordon, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Gordon.
This includes Highway 20 between mile markers 104 and 111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4287 10235 4294 10223 4290 10209 4279 10209
4271 10214
TIME...MOT...LOC 0011Z 304DEG 15KT 4288 10223
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BrownThe Rapid City radar (KUDX), 145 km away, was scanning. The volume nearest the first event began at 00:09 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197021.